WAVE PROPAGATION IN A THERMOELASTIC DIELECTRIC.

C. E. Beevers, R. E. Craine

Research output: Contribution to journalArticle

Abstract

The linearized equations governing the motion of a thermoelastic dielectric are set out. A uniqueness theorem for an initial-boundary value problem for these equations is presented. The propagation of small amplitude harmonic waves in the dielectric is then discussed in detail. It is shown that only longitudinal and transverse waves are possible. Both types of wave are considered in the limiting cases of high and low frequency. The inequalities introduced in the uniqueness proof ensure that all the derived attenuation coefficients are positive and therefore the small-amplitude disturbances propagate through the material in a 'physically reasonable' manner. Numerical results, pertinent to alkali halides and indicating the dependence of wave velocity and attenuation coefficient on frequency for the complete frequency range, are presented in the final section.

Original languageEnglish
Pages (from-to)159-174
Number of pages16
JournalJournal de Mécanique Théorique et Appliquée
Volume4
Issue number2
Publication statusPublished - 1985

Fingerprint Dive into the research topics of 'WAVE PROPAGATION IN A THERMOELASTIC DIELECTRIC.'. Together they form a unique fingerprint.

  • Cite this